On the Hausdorff dimension of countable intersections of certain sets of normal numbers
Journal de Théorie des Nombres de Bordeaux, Volume 27 (2015) no. 1, pp. 199-217.

We show that the set of numbers that are Q-distribution normal but not simply Q-ratio normal has full Hausdorff dimension. It is further shown under some conditions that countable intersections of sets of this form still have full Hausdorff dimension even though they are not winning sets (in the sense of W. Schmidt). As a consequence of this, we construct many explicit examples of numbers that are simultaneously distribution normal but not simply ratio normal with respect to certain countable families of basic sequences. Additionally, we prove that some related sets are either winning sets or sets of the first category.

On démontre que l’ensemble des nombres qui sont Q-normaux en distribution mais pas simplement Q-normaux en ratio est de dimension de Hausdorff maximale. Sous certaines conditions, on peut aussi démontrer que les intersections dénombrables de ces ensembles sont encore de dimension maximale, en dépit du fait qu’elles ne sont pas gagnantes (au sens de W. Schmidt). En conséquence, nous pouvons construire plusieurs exemples explicites de nombres qui sont simultanément normaux en distribution mais pas simplement normaux en ratio par rapport à certaines familles dénombrables de suites de base. De plus, on démontre que certains ensembles connexes sont soit gagnants, soit de première catégorie.

Received:
Accepted:
Published online:
DOI: 10.5802/jtnb.899
Classification: 11K16,  11A63
@article{JTNB_2015__27_1_199_0,
     author = {Bill Mance},
     title = {On the {Hausdorff} dimension of countable intersections of certain sets of normal numbers},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {199--217},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {27},
     number = {1},
     year = {2015},
     doi = {10.5802/jtnb.899},
     mrnumber = {3346970},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.899/}
}
TY  - JOUR
TI  - On the Hausdorff dimension of countable intersections of certain sets of normal numbers
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2015
DA  - 2015///
SP  - 199
EP  - 217
VL  - 27
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.899/
UR  - https://www.ams.org/mathscinet-getitem?mr=3346970
UR  - https://doi.org/10.5802/jtnb.899
DO  - 10.5802/jtnb.899
LA  - en
ID  - JTNB_2015__27_1_199_0
ER  - 
%0 Journal Article
%T On the Hausdorff dimension of countable intersections of certain sets of normal numbers
%J Journal de Théorie des Nombres de Bordeaux
%D 2015
%P 199-217
%V 27
%N 1
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.899
%R 10.5802/jtnb.899
%G en
%F JTNB_2015__27_1_199_0
Bill Mance. On the Hausdorff dimension of countable intersections of certain sets of normal numbers. Journal de Théorie des Nombres de Bordeaux, Volume 27 (2015) no. 1, pp. 199-217. doi : 10.5802/jtnb.899. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.899/

[1] C. Altomare and B. Mance, Cantor series constructions contrasting two notions of normality, Monatsh. Math 164, (2011), 1–22. | MR: 2827169 | Zbl: 1276.11128

[2] G. Cantor, Über die einfachen Zahlensysteme, Zeitschrift für Math. und Physik 14, (1869), 121–128. | JFM: 02.0085.01

[3] P. Erdős and A. Rényi, On Cantor’s series with convergent 1/q n , Annales Universitatis L. Eötvös de Budapest, Sect. Math. (1959), 93–109. | Zbl: 0095.26501

[4] K. J. Falconer, Fractal Geometry: Mathematical Foundations and Applications, John Wiley & Sons, Inc., Hoboken, New Jersey, 2003. | MR: 3236784 | Zbl: 1285.28011

[5] J. Galambos, Representations of real numbers by infinite series, Lecture Notes in Math., vol. 502, Springer-Verlag, Berlin, Hiedelberg, New York, 1976. | MR: 568141 | Zbl: 0322.10002

[6] J. Hančl and R. Tijdeman, On the irrationality of Cantor series, J. reine angew Math. 571 (2004), 145–158. | MR: 2070147 | Zbl: 1049.11076

[7] N. Korobov, Concerning some questions of uniform distribution, Izv. Akad. Nauk SSSR Ser. Mat. 14 (1950), 215–238. | MR: 37876 | Zbl: 0036.31104

[8] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Dover, Mineola, NY, 2006.

[9] P. Laffer, Normal numbers with respect to Cantor series representation, Ph.D. thesis, Washington State University, Pullman, Washington, 1974.

[10] B. Mance, Number theoretic applications of a class of Cantor series fractal functions part I, Acta Mathematica Hungarica, 144, 2 (2014), 449–493. | MR: 3274409

[11] —, Normal numbers with respect to the Cantor series expansion, Ph.D. thesis, The Ohio State University, Columbus, Ohio, 2010.

[12] —, Typicality of normal numbers with respect to the Cantor series expansion, New York J. Math. 17, (2011), 601–617. | MR: 2836784

[13] —, Cantor series constructions of sets of normal numbers, Acta Arith. 156, (2012), 223–245. | MR: 2999070 | Zbl: 1276.11129

[14] N. G. Moshchevitin, On sublacunary sequences and winning sets (English), Math. Notes (2005), 3-4, 592–596. | MR: 2226739 | Zbl: 1151.11335

[15] H. Niederreiter, Almost-arithmetic progressions and uniform distribution, Trans. Amer. Math. Soc. 17 (1971), 283–292. | MR: 284406 | Zbl: 0219.10040

[16] P.E. O’Neil, A new criterion for uniform distribution, Proc. Amer. Math. Soc. 24, (1970), 1–5. | MR: 248095 | Zbl: 0224.10054

[17] A. Rényi, On the distribution of the digits in Cantor’s series, Mat. Lapok 7, (1956), 77–100. | MR: 99968 | Zbl: 0075.03703

[18] W. M. Schmidt, On normal numbers, Pacific J. Math. 10, (1960), 661–672. | MR: 117212 | Zbl: 0093.05401

[19] —, On badly approximable numbers and certain games, Trans. Amer. Math. Soc. 123, (1966), 27–50. | MR: 195595 | Zbl: 0232.10029

[20] F. Schweiger, Über den Satz von Borel-Rényi in der Theorie der Cantorschen Reihen, Monatsh. Math. 74, (1969), 150–153. | MR: 268150 | Zbl: 0188.35103

[21] R. Tijdeman and P. Yuan, On the rationality of Cantor and Ahmes series, Indag. Math. 13 (3), (2002), 407–418. | MR: 2057056 | Zbl: 1018.11037

[22] T. Šalát, Über die Cantorschen Reihen, Czech. Math. J. 18 (93), (1968), 25–56. | MR: 223305 | Zbl: 0157.09904

[23] T. Šalát, Zu einigen Fragen der Gleichverteilung (mod 1), Czech. Math. J. 18 (93), (1968), 476–488. | MR: 229586 | Zbl: 0162.34701

Cited by Sources: